Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 174, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2006, 8:27 PM CDT for Hanson County, McCook County, South Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 24, 2006, 9:04 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:29 PM CDT | HAIL 0.75 | 2 Ne Farmer, SD | |
| Aug 24, 8:37 PM CDT | HAIL 0.75 | 10 Wnw Salem, SD | REPORT IS ACTUALLY 2 MILES NORTH OF SPENCER, SD |
| Aug 24, 8:37 PM CDT | HAIL 0.75 | 10 Wnw Salem, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:51 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250127 SVRFSD SDC061-087-250215- /O.NEW.KFSD.SV.W.0174.060825T0127Z-060825T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 827 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF FARMER...OR ABOUT 17 MILES EAST OF MITCHELL...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALEM AROUND 850 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4384 9779 4367 9778 4367 9719 4384 9722 $$ BT
3 follow-up statements
000 WWUS53 KFSD 250139 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 839 PM CDT THU AUG 24 2006 SDC061-250149- /O.CAN.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/ HANSON SD- 839 PM CDT THU AUG 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR HANSON COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722 $$ SDC087-250215- /O.CON.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/ MCCOOK SD- 839 PM CDT THU AUG 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR MCCOOK COUNTY... AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF SPENCER...OR ABOUT 24 MILES EAST OF MITCHELL...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NORTH OF SALEM AROUND 850 PM CDT... A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722 $$ BT
000 WWUS53 KFSD 250146 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 846 PM CDT THU AUG 24 2006 SDC087-250215- /O.CON.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/ MCCOOK SD- 846 PM CDT THU AUG 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHERN MCCOOK COUNTY... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SALEM...OR ABOUT 24 MILES SOUTHWEST OF MADISON...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL MCCOOK COUNTY THROUGH 900 PM CDT AT 837 PM...PENNY SIZED HAIL WAS REPORTED TWO MILES NORTH OF SPENCER. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWEST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722 $$ BT
000 WWUS53 KFSD 250204 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 904 PM CDT THU AUG 24 2006 SDC087-250214- /O.CAN.KFSD.SV.W.0174.000000T0000Z-060825T0215Z/ MCCOOK SD- 904 PM CDT THU AUG 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCOOK COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4384 9760 4368 9761 4367 9719 4384 9722 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT THU AUG 24 2006 .DISCUSSION... WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME SVR...MAINLY HAIL AND WND. LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY. WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR OR SLIGHTLY BLO NORM. SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY APPEAR TO BE SEVERELY LIMITED. CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST OUTSIDE OF THE SEVEN DAY PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 24, 4:20 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU AUG 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 420 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO 65 MPH AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL TO HALF DOLLAR SIZE AND WINDS TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Aug 24, 7:04 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 4 NW WOLSEY 44.45N 98.53W
08/24/2006 BEADLE SD EMERGENCY MNGR
FUNNEL CLOUD MOVING SOUTHEAST.
0633 PM TORNADO 4 W WOLSEY 44.41N 98.55W
08/24/2006 BEADLE SD LAW ENFORCEMENT
TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
AND WOLSEY.
0640 PM TORNADO WESSINGTON 44.45N 98.70W
08/24/2006 BEADLE SD EMERGENCY MNGR
MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
DAMAGE NEAR WESSINGTON.
0640 PM TORNADO 5 W WOLSEY 44.41N 98.58W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.
0642 PM TORNADO 1 S WESSINGTON 44.44N 98.70W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO DAMAGE SOUTH OF WESSINGTON.
0642 PM TORNADO 4 SE WESSINGTON 44.41N 98.64W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO OBSERVED SOUTHEAST OF WESSINGTON.
0645 PM TORNADO 4 NW WOLSEY 44.45N 98.53W
08/24/2006 BEADLE SD PUBLIC
QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
RELAYED BY EMERGENCY MANAGER.
0650 PM TORNADO 5 W HURON 44.36N 98.32W
08/24/2006 BEADLE SD LAW ENFORCEMENT
TORNADO WEST OF HURON AIRPORT.
&&
WILLIAMSLocal storm report, Aug 24, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 10 SW DE SMET 44.28N 97.69W
08/24/2006 E1.50 INCH KINGSBURY SD EMERGENCY MNGR
ALSO STRONG ROTATION REPORTED WITH WALL CLOUD.
&&
HEITKAMPLocal storm report, Aug 24, 8:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 11 SW DE SMET 44.27N 97.71W
08/24/2006 E1.25 INCH KINGSBURY SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Aug 24, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 11 SSW DE SMET 44.24N 97.63W
08/24/2006 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:11 PM CDT | Tornado Warning | FSD | Beadle | 64 min |
| Aug 24, 7:23 PM CDT | Tornado Warning | FSD | Kingsbury | 52 min |
| Aug 24, 8:01 PM CDT | Tornado Warning | FSD | Miner | 36 min |
| Aug 24, 8:12 PM CDT | Tornado Warning | FSD | Kingsbury | 33 min |
| Aug 24, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.